High doses of riboflavin and thiamine may help in secondary prevention of hyperlactatemia
Grace A. McComsey, MD; Michael M. Lederman, MD, from The AIDS Reader
Lactic acidosis and its less severe form, symptomatic hyperlactatemia, are increasingly recognized complications of nucleoside reverse transcriptase inhibitor (NRTI) therapy for HIV infection.[1,2] While acute management of these complications involves discontinuation of NRTIs, the safety of resuming therapy with these agents is not well established. Because continuation of suppressive antiretroviral therapy with an NRTI-sparing regimen is not always feasible, strategies that may permit safe resumption of NRTI therapy in this setting are needed.
Thiamine (vitamin B1) and riboflavin (vitamin B2) are both important for intact mitochondrial function. Thiamine is a coenzyme of pyruvate dehydrogenase, and thiamine deficiency can lead to defective pyruvate metabolism and accumulation of lactate.[3,4] Riboflavin is converted to flavin mononucleotide and dinucleotide, both serving as necessary cofactors for the electron transport chain. Recent reports suggest dramatic improvement of lactic acidosis after administration of these vitamins.[5-7]
We report our experience with two HIV-infected patients for whom the addition of vitamins B1 and B2 allowed resumption of NRTI-containing antiretroviral regimens without recurrence of hyperlactatemia.